Abstract

Hydroxyurea (HU) is a ribonucleotide reductase inhibitor used to treat myeloproliferative diseases including polycythemia vera (PV) and essential thrombocythemia (ET). We describe an 82-year-old male who was started on HU 500 mg three times weekly for the treatment of PV. Eight days after initiation of HU he experienced anorexia, nausea, vomiting, fever, fatigue, dizziness, and shaking chills. Discontinuation of the HU resulted in resolution of his symptoms within 2 days, and HU was re-started. Ten days after re-starting HU, the patient re-presented with nausea and anorexia. Lab tests revealed elevations in liver enzyme function tests, which resolved promptly after cessation of HU. Patients being initiated on HU should be advised that rarely, fevers, chills, nausea, and elevations in liver function tests may occur.

Original languageEnglish
Pages (from-to)61-63
Number of pages3
JournalJournal of Oncology Pharmacy Practice
Volume14
Issue number1
DOIs
StatePublished - 2008

Keywords

  • Hydroxyurea
  • Liver function tests
  • Polycythemia vera

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Hydroxyurea induced acute elevations in liver function tests'. Together they form a unique fingerprint.

Cite this